But for some children, they can be deadly.
Jhareel Dillard, a 15-year-old from Stone Mountain, died on Aug. 16 when he took a bite out of a cookie he thought was chocolate chip.
But the cookie had nuts and Dillard was allergic. He died at an Atlanta hospital.
Between four and eight percent of the population is allergic to peanuts and it is more prevalent in boys, said Dr. Todd Kelley, Harbin Clinic Pediatrics Department head.
According to the American Academy of Allergy, Asthma and Immunology, a five-year study conducted by the Mayo Clinic showed that food allergies caused about 150 to 200 deaths each year.
Click to see the Health Quest web page.
Fatal food allergies are most often caused by peanuts, about 50 to 62 percent, according to the AAAAI.
There is no known cause for the allergies so there is no known way to prevent them.
“Not a single one, but incidences are increased in families with history of allergies, asthma, and eczema,” Kelly said.
The most common allergic reactions to peanuts are skin redness or itching, including hives. The second most is vomiting or diarrhea and the third most common symptom is coughing or wheezing.
It’s not just eating peanuts than can cause an allergic reaction, Dr. Kelly said. Exposure by smell or by skin contact can also cause reactions.
The AAAAI says skin contact or inhaling peanut butter is the most common cause of systemic reactions to peanuts.
Kelley said patients who are known to have severe allergic reactions should have an EpiPen available to use. An EpiPen is a device which injects epinephrine automatically into the patient’s muscle, he said.
They should be instructed on how to use the EpiPen, he added.
“In general, the use of an EpiPen would be restricted to only a severe reaction, including difficulty breathing, or if a patient has had an anaphylactic reaction in the past to the same allergen,” Kelley said. “This is very important and would need to be discussed with the patient’s physician.”
Not every parent whose child who has peanut allergies needs to have an EpiPen with them at all times. It is something that has to be discussed with a physician, Kelly said.